Possible Causes of Heart Palpitations

Written by amy rozanski-harlach
  • Share
  • Tweet
  • Share
  • Email

A palpitation of the heart can feel like a stronger beat than normal, a skipped beat, an additional beat or even a flutter. It's an abnormal sensation of the heart. Many different things can contribute to palpitation occurrences and typically they are not harmful.

Other People Are Reading

Potassium Levels

A deficiency or excess of potassium can sometimes lead to an increase in palpitations. Potassium is a big factor is how well the heart's electrical system works and too much or too little can cause some irregular beats. Typically, too much potassium won't cause much of a problem in someone who has normal kidney function, since the kidneys will usually filter out any excess, but a lack of potassium in the blood stream can be detrimental to someone with arrythmia issues.

Magnesium Levels

Approximately 300 mg of magnesium should be consumed by your average-size adult each day in order for the heart's electrical pathways to function normally. Magnesium is lacking in our foods today because food is overprocessed and people are not eating enough unprocessed food.

Caffeine Intake

Caffeine from coffee, chocolate, iced tea and other beverages can cause an increase in palpitations. Caffeine speeds up the heart temporarily, which can aggravate the heart and result in palpitations.

Hyperthyroidism

Most symptoms associated with hyperthyroidism are associated with the heart. One symptom is palpitations, which occurs because of abnormal hormone levels in the thyroid that typically regulate the heart. Not only do the hormones contribute to an unhealthy heart, but hyperthyroidism can also prevent people from being able to exercise or eat properly--aggravating palpitations.

Medications

Over-the-counter medications that contain the drug pseudoephedrine can drastically increase the amount of palpitations a person experiences. This drug is usually found in allergy medications and decongestants. Asthma medications and inhalers, which typically contain steroids, also cause palpitations as do thyroid medications that affect hormone levels.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.